# SDR 96ZZZX5406

- Difficulty date: August 10, 1995
- Submitted: March 26, 2000
- Operation: General aviation
- Aircraft: N5204L
- Make and model: Piper PA 28-180
- Aircraft serial: 284495
- Engine: Lyc O360A1A
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Plunger Assy
- Part number: 78290
- Condition: Failed
- Location: Cam Follower
- Stage of operation: IN
- Nature of condition: E
- Precautionary procedure: K

## Discrepancy

ENGINE REPORTED AS RUNNING ROUGH AT FULL POWER.  DURING RUN-UP TO CONFIRM SQUAWK, NR 2 EXHAUST VALVE WAS SUCKED INTO CYLINDER AND PUSHED THROUGH CYLINDER HEAD.  A VALVE SPRING AND RETAINER WAS PUSHED THROUGH ROCKER BOX COVER.  DISASSEMBLY REVEALED PLUNGER ASSY PART NR 78290 HAD BROKEN AND CUP PORTION HAD DISINTEGRATED.  CAM FOLLOWER ALSO HAD BROKEN EDGES.  CATASTROPHIC FAILURE OF VALVE TRAIN IS BELIEVED TO HAVE BEEN PRECIPITATED BY FAILURE OF PLUNGER ASSY.
